South Dakota, 2012

Tornado and Hail in South Dakota, April 15, 2012

April 15, 2012 · NWS FSD · 5 events in 4 counties and zones

Thunderstorms produced large hail at a few scattered locations in southeast South Dakota during the late morning and early afternoon of April 15th. There was also a tornado reported in Bon Homme County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at a few scattered locations in southeast South Dakota during the late morning and early afternoon of April 15th. There was also a tornado reported in Bon Homme County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 15, 9:45 AM CST, 25 minutes earlier.

Area forecast discussion, Apr 15, 9:45 AM CST, 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SUN APR 15 2012

.DISCUSSION.../ISSUED AT 1045 AM CDT/

LOW CENTER WILL BE MOVING ACROSS SLIGHTLY FURTHER SOUTH ON ITS TRACK
THAN WE EARLIER THOUGHT...BUT WITH INVERTED TROUGH NORTH OF LOW IT
WILL NOT MAKE A REAL BIG DIFFERENCE IN THE FORECAST. SHOWERS SHOULD
CONTINUE TO DEVELOP NEAR AND RIGHT BEHIND THE FRONT AS FORECAST AS
STRONG UPPER SYSTEM MOVES INTO AREA. STORMS MAY DEVELOP AHEAD OF AND
NEAR THE LOW CENTER. GIVEN THE PROJECTED MOVEMENT OF THE SYSTEM...
THE SEVERE THREAT SEEMS IN SOME DOUBT BUT MAY STILL BE THERE FAR
EASTERN PART OF FORECAST AREA...GIVEN STORMS IN THESE WIND FIELDS
MAY QUICKLY BECOME SEVERE. COOLER WEATHER AND THE STRONG NORTHWEST
WINDS WILL FOLLOW THE SYSTEM THIS AFTERNOON AND TONIGHT. THE WINDS
ADVISORY WEST LOOKS GOOD. STARTED PART OF THE AREA INCLUDING HERE AT
FSD WITH A LATER WIND ADVISORY...AND CUT PART OF THE ADVISORY FOR
THE STRONG SOUTHERLY WINDS AS THE GRADIENT RELAXES WITH THE APPROACH
OF THE LOW AND FRONT. LEFT THE FAR SOUTHEAST CORNER...IN NORTHWEST
IOWA...ALONE HOWEVER. TEMPERATURES LOOK TOLERABLE FOR NOW BUT WILL
SURELY BE DOING AT LEAST MINOR ADJUSTING AS THE HEATING SOUTHEAST
AND THE COOLING FROM THE NORTHWEST MAKE TEMPERATURES SOMEWHAT
TRICKY. / WILLIAMS

&&

.PREV DISCUSSION... /ISSUED 345 AM CDT SUN APR 15 2012/

CONVECTION FROM LAST NIGHT HAS NOW WEAKENED AND MOVED EAST OF THE
AREA WITH LITTLE LEFT BEHIND. THIS HOWEVER IS JUST A BRIEF PERIOD
OF CALM BEFORE ANOTHER ROUND OF RAIN AND THUNDERSTORMS DEVELOPS
TODAY. THIS TIME AROUND THERE IS REALLY LITTLE OR NO SEVERE
THREAT...ALTHOUGH WITH ABOUT 1000 J/KG CAPE IN THE FAR EASTERN CWA
THERE MAY BE THE POTENTIAL FOR A FEW UPDRAFTS STRONG ENOUGH TO
SUPPORT LOWER END SEVERE HAIL. FARTHER WEST...ALONG AND WEST OF
INTERSTATE 29...MAINLY RAIN IS EXPECTED WITH MORE OF THE EMBEDDED
THUNDER VARIETY OF UPDRAFTS. REGARDLESS...SIGNIFICANT UPPER LEVEL
FORCING ALONG WITH A DECENT TROWAL AND SOME INSTABILITY SHOULD
LEAD TOWARDS SOME DECENT RAIN RATES. SO UPPED RAINFALL AMOUNTS
TODAY OVER MAINLY THE NORTHERN CWA WITH A HALF AN INCH TO AN INCH
OF RAINFALL POSSIBLE. THE THREAT FOR RAINFALL WILL LINGER INTO THE
EVENING AS THE STRONG SUPPORT LIFTS NORTHEAST. BY THE EVENING THE
CONVECTIVE THREAT SHOULD PRETTY MUCH BE GONE AND ONLY A BAND OF
RAIN EXPECTED. TEMPERATURES WILL WARM NICELY OVER NORTHWEST IOWA
WITH THE BREAK IN PRECIPITATION AND THE DRY SLOT MOVING THROUGH
ALLOWING FOR A PERIOD OF SUNSHINE THIS MORNING. LOOKING AT 70S IN
NORTHWEST IOWA WITH LOWER TO MID 50S FROM THE JAMES VALLEY WEST
WHERE THE FRONT WILL WORK IN BY LATE MORNING. THE DEEPENING LOW AT
THE SURFACE WILL PASS THROUGH THE CWA LATE THIS MORNING INTO THE
AFTERNOON. VERY STRONG WINDS AHEAD AND BEHIND THIS LOW ARE
EXPECTED...SO HAVE OPTED FOR A WIND ADVISORY IN ALL AREAS TODAY
INTO TONIGHT. STRONG SOUTH TO SOUTHWEST WINDS WILL DEVELOP LATE
THIS MORNING IN NORTHWEST IOWA AND FAR SOUTHERN SOUTHWEST
MINNESOTA...WITH SUSTAINED WINDS OF 30 TO 35 MPH AND GUSTS TO 45
MPH POSSIBLE. THIS WINDS SHOULD DECREASE BY MID AFTERNOON AS COLD
FRONT APPROACHES. VERY STRONG WINDS...BORDERLINE HIGH WIND WARNING
FROM THE JAMES VALLEY WEST...WILL DEVELOP LATE THIS MORNING...THEN
SPREAD EAST DURING THE AFTERNOON AND EVENING. WILL OPT TO INCLUDE
WIND GUSTS TO 55 MPH ACROSS THE JAMES VALLEY AND CENTRAL SD
COUNTIES...WITH GUSTS TO 45 TO 50 MPH CLOSER TO THE INTERSTATE 29
CORRIDOR LATE THIS AFTERNOON AND INTO THE EVENING. WITH STRONG
MIXING THROUGH THE NIGHT LOWS SHOULD MAINLY BE IN THE MID TO UPPER
30S.

BY MONDAY AND WINDY MORNING WILL GIVE WAY TO DECREASING WINDS
THROUGH THE AFTERNOON...BECOMING LIGHT IN THE EARLY EVENING. WITH
THE COLDER AIR IN PLACE LOWERED HIGHS ABOUT A DEGREE OR SO...BUT
THEY WERE PRETTY MUCH IN LINE. AS WEAK HIGH PRESSURE MOVES THROUGH
MONDAY NIGHT WILL SEE CALM WINDS BECOME LIGHT SOUTHEAST. THE COLDEST
LOW TEMPERATURES WILL BE ACROSS THE LOWER SPOTS FROM INTERSTATE 29
EAST WHERE A FEW LOCATIONS WILL FALL TO AROUND 30 DEGREES.

A SOUTHERLY GRADIENT WILL DEVELOP ON TUESDAY BRINGING WARMER
READINGS AND BREEZY AFTERNOON WINDS. LOOK FOR HIGHS IN THE 60S. A
DECENT UPPER LEVEL WAVE STILL PROGGED TO MOVE THROUGH TUESDAY NIGHT
SO WILL CONTINUE THE MID RANGE POPS FOR SHOWERS AND ISOLATED
THUNDERSTORMS. ELEVATED CAPES ON THE ORDER OF 500 TO 1000 J/KG WITH
MARGINAL 1 TO 6 KM BULK SHEAR VALUES SO NOT EXPECTING SEVERE
THUNDERSTORMS.

SEMI ZONAL FLOW WILL BECOME PREVALENT ON WEDNESDAY...WHICH WILL
SUPPORT SLIGHTLY WARMER THAN NORMAL TEMPERATURES...BUT ALSO FOSTER
PRECIPITATION CHANCES AS EMBEDDED SHORTWAVES TRAVERSE THE WESTERLY
FLOW. HAVE INCLUDED 30-40 POPS ON WEDNESDAY NIGHT AND 50-60 POPS ON
THURSDAY WITH THE ARRIVAL OF THE STRONGER WAVE. PRECIP COULD LINGER
INTO FRIDAY...SO HAVE MAINTAINED 20 POPS THROUGH THEN...BUT PREFER
THE SLIGHTLY FASTER ECMWF OVER THE GFS...WHICH CLEARS THINGS OUT BY
EARLY FRIDAY. TEMPERATURES WILL BE SLIGHTLY COOLER ON THURSDAY AND
FRIDAY...WITH HIGHS MAINLY IN THE 50S. THE WEEKEND WILL FEATURE THE
BUILDING OF A WESTERN RIDGE...WHICH WILL MOST LIKELY MEAN A RETURN
TO WARMER TEMPERATURES AND HIGHS IN THE MID 60S TO LOWER 70S RANGE
BY SUNDAY. COULD SEE A FEW SHOWERS ACROSS EAST CENTRAL SD AND
SOUTHWESTERN MN ON SATURDAY AS WEAK SHORTWAVE ENERGY TOPS THE
BUILDING RIDGE...SO HAVE INCLUDED A 20 POP FOR SATURDAY AT THIS
POINT. OTHERWISE THE WEEKEND SHOULD BE PRIMARILY DRY.

&&

.AVIATION.../FOR THE 12Z TAF ISSUANCE/

OTHER THAN A FEW ISOLD SHOWERS...THE FIRST FEW HOURS OF THE TAF
PERIOD SHOULD BE MOSTLY FREE OF PRECIPITATION. CONCERN RIGHT OUT
OF THE GATES WILL BE REDUCED VSBYS DUE TO FOG NEAR KFSD...WHERE
WINDS HAVE BECOME CALM. LIFR VSBYS WILL BE POSSIBLE AT KFSD THROUGH
AROUND 14Z...WHEN THE INCREASE IN WINDS AND DAYLIGHT SHOULD BRING
VSBYS BACK UP TO MVFR LEVEL. AS THE SFC LOW PRESSURE CENTER LIFTS
ACROSS SERN SD/NWRN IA/SRN MN TODAY...SHRA WILL REDEVELOP ACROSS
THE AREA. HAVE INCLUDED PRECIP REDEVELOPMENT AT KHON AFTER 15Z.
KFSD/KSUX SHOULD SEE A BIT OF DRY SLOTTING THIS MORNING AS THE LOW
ARRIVES...SO HAVE DELAYED PRECIP AFTER THE NOON HOUR THERE AND
INCLUDED A BIT OF SCATTERING OF THE LOW CLOUDS. ISOLD TS WILL ALSO
BE POSSIBLE AT KFSD AND KSUX...WHERE WEAK INSTABILITY IS PROGGED.
VSBY/CIG RESTRICTIONS SHOULD MOSTLY BE IN THE MVFR CATEGORY WITH
THE CONVECTION. THE OTHER AVIATION CONCERN WILL BE VERY WINDY
CONDITIONS...PRIMARILY AFTER 17Z. SUSTAINED SPEEDS OF 25 TO 30 KTS
WITH GUSTS TO 40 KTS WILL PREVAIL ON SUNDAY AFTERNOON AND EVENING.
DIRECTIONAL COMPONENT WILL EVENTUALLY BECOME NORTHWESTERLY IN THE
WAKE OF THE LOW /AROUND 20Z FOR KHON...23Z KFSD...01Z KSUX/.
EXPECT PRECIP TO DIMINISH FROM WEST TO EAST AFTER 06Z...WITH
SCATTERING OF THE LOW CLOUDS OCCURRING CLOSER TO 12Z SUNDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR IAZ003-013-014-
     021-022-031-032.

MN...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM CDT MONDAY FOR
     MNZ071.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 1 AM CDT MONDAY FOR
     MNZ072-080-097-098.

NE...WIND ADVISORY FROM 7 PM THIS EVENING TO 1 AM CDT MONDAY FOR
     NEZ013.

SD...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM CDT MONDAY FOR
     SDZ039-040-054>056-060-061-065-068.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 1 AM CDT MONDAY FOR
     SDZ062-066-067-069-070.

     WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR SDZ038-050-052-
     053-057>059-063-064.

&&
Hazardous weather outlook, Apr 15, 4:01 AM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 AM CDT SUN APR 15 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
501 AM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER NORTHWEST IOWA
EARLY THIS MORNING BUT ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON OVER MUCH OF THE
AREA...ALTHOUGH THE ONLY SMALL THREAT FOR SEVERE THUNDERSTORMS
WILL BE OVER PARTS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA
WHERE THE THREAT FOR QUARTER SIZED HAIL WILL EXIST...ESPECIALLY
EARLY THIS AFTERNOON. OVER SOUTHEAST SOUTH DAKOTA SHOWERS AND
SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS MORNING INTO THE
AFTERNOON...BUT THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.

WIND...
VERY STRONG SOUTHERLY WINDS WILL DEVELOP OVER NORTHWEST IOWA
EARLY THIS AFTERNOON...WITH GUSTS TO 50 MPH POSSIBLE. THE STRONG
SOUTHERLY WINDS WILL LIKELY DIMINISH BY LATE AFTERNOON. OVER
CENTRAL SOUTH DAKOTA NORTHWEST WINDS WILL INCREASE SIGNIFICANTLY
LATE THIS MORNING INTO THE EARLY AFTERNOON WITH A FEW GUSTS TO 55
MPH POSSIBLE ALONG AND WEST OF THE JAMES RIVER VALLEY. THESE
STRONG NORTHWEST WINDS WILL SPREAD EAST ACROSS THE REMAINDER OF
THE AREA THROUGH THIS EVENING WITH GUSTS TO AROUND 45 MPH LIKELY.

FIRE DANGER...
A VERY HIGH FIRE DANGER WILL EXIST OVER PARTS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA DUE MAINLY TO
THE VERY STRONG SOUTHERLY WINDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT BUT ARE
NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 100 PM CDT OVER MAINLY
NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Apr 15, 7:52 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 AM CDT SUN APR 15 2012

IAZ001-012-MNZ097-098-SDZ062-067-070-071-151600-
LYON-SIOUX- PIPESTONE-ROCK-MINNEHAHA-LINCOLN-CLAY-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...ORANGE CITY...SIOUX CENTER...PIPESTONE...LUVERNE...
SIOUX FALLS...CANTON...LENNOX...TEA...HARRISBURG...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
852 AM CDT SUN APR 15 2012

...SPECIAL WEATHER STATEMENT...

AREAS OF DENSE FOG DEVELOPED EARLY THIS MORNING WITH VISIBILITIES
LOCALLY A QUARTER MILE OR LESS. PIPESTONE...SIOUX FALLS...AND
CANTON HAD THE DENSE FOG AT 845 AM ALTHOUGH CONDITIONS AT CANTON
WERE VARIABLE FROM ONE SIDE OF TOWN TO THE OTHER. VISIBILITIES ARE
EXPECTED TO IMPROVE RAPIDLY BEFORE 1100 AM...BUT IN THE MEANTIME
USE CAUTION WHEN TRAVELING.

WILLIAMS

The radar

The Sioux Falls radar (KFSD), 106 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Davison

When
April 15, 10:10 AM CST
Where
Davison County, 0.85 mi NW of Mitchell
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.730, -98.030

Hail, Davison

When
April 15, 10:28 AM CST
Where
Davison County, 4.6 mi NNE of (Mhe)mitchell Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.830, -97.990

Hail, Sanborn

When
April 15, 10:50 AM CST
Where
Sanborn County, 1.38 mi N of Artesian
Measured
1 in hail
Reported by
Public
Coordinates
44.040, -97.920

Tornado, Bon Homme

When
April 15, 1:40 PM CST to 1:42 PM CST
Where
Bon Homme County, 2.05 mi NE of Springfield to 2.45 mi NE of Springfield
Rating
EF0
Path length
0.51 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
42.870, -97.850

A brief rope tornado caused no reported damage as it crossed over the northern edge of the Missouri River.

Hail, Brookings

When
April 15, 2:30 PM CST
Where
Brookings County, 3.59 mi NNW of (Bkx)brookings Muni
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.350, -96.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyThe tornado archive for South Dakota, 2012Warnings in South Dakota, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374942, 374943, 374944, 374946, 374947.